Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 103, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 21, 2022, 4:51 PM EDT for Pleasants County, Tyler County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2022, 4:51 PM EDT (20:51 UTC)
- Expired
- Aug 21, 2022, 7:07 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pleasants County, WV, Tyler County, WV
The radar
The Pittsburgh radar (KPBZ), 126 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 794 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted.
001
WGUS51 KRLX 212051
FFWRLX
WVC073-095-220000-
/O.NEW.KRLX.FF.W.0103.220821T2051Z-220822T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
451 PM EDT Sun Aug 21 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northwestern Tyler County in northern West Virginia...
Northeastern Pleasants County in northwestern West Virginia...
* Until 800 PM EDT.
* At 451 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 2 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Middlebourne, Sistersville, Wick, Arvilla and Point Lookout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3949 8109 3960 8092 3958 8089 3960 8085
3959 8085 3958 8083 3957 8083 3956 8082
3955 8082 3956 8081 3955 8078 3954 8078
3953 8077 3934 8105 3943 8116 3945 8113
FLASH FLOOD...RADAR INDICATED
$$
JZ1 follow-up statement
613
WGUS71 KRLX 212307
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
707 PM EDT Sun Aug 21 2022
WVC073-095-212317-
/O.CAN.KRLX.FF.W.0103.000000T0000Z-220822T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pleasants WV-Tyler WV-
707 PM EDT Sun Aug 21 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN TYLER AND
NORTHEASTERN PLEASANTS COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3949 8109 3960 8092 3958 8089 3960 8085
3959 8085 3958 8083 3957 8083 3956 8082
3955 8082 3956 8081 3955 8078 3954 8078
3953 8077 3934 8105 3943 8116 3945 8113
$$
JZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:46 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 21, 2:46 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 246 PM EDT Sun Aug 21 2022 .SYNOPSIS... Showers and storms begin the work week along an advancing cold front. Drier and warmer conditions are then expected for the remainder of the work week. && .NEAR TERM /THROUGH MONDAY/... As of 210 PM Sunday... Convection has little to no trouble blossoming this afternoon and will continue to be the case going into this evening. The atmosphere over the Central Appalachians has gradually destabilized today with ample sunshine, eating away at any capping inversion that transpired this morning. Looking upstream, an eastward propagating upper trough and coincident surface cold front are crossing through the Ohio Valley, denoted with a line of quickly developing thunderstorms. Additional support from shortwaves aloft will yield further development out ahead of the front and will be the primary concentration of strong to severe storms for the late afternoon and evening. Decently strong westerlies aloft will send this line of storms into the western extent of the forecast area a few hours after this discussion is published. Simulated reflectivity then suggests merging precip coverage with diurnally driven activity along the mountains that will then engulf much of the Central Appalachians heading into this evening. Jet enhancement will aid in some storms to reach strong to potentially severe levels, posing a threat for damaging wind gusts. Cloud tops extending higher up into the atmosphere may also tap into cold temperatures aloft that could support instances of hail in the strongest of storms today. As the trough and cold front surge into the area overnight, the potential for showers and storms will be sustained. A gradual decrease in precip coverage takes shape for the start of the work week as the frontal boundary completes its passage. The northern fringes of the forecast area could see the best potential for showers and storms Monday morning, most likely an extension of prolonged convection from overnight, but then finally trailing off at the near/short term forecast break point. Temperatures today will struggle to reach their anticipated highs in the Middle Ohio Valley in response to the inundation of afternoon cumulus and oncoming convection. Slightly cooler weather remains in place on Monday in the wake of the frontal passage. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... As of 230 PM Sunday... Monday night the upper level trough will be weakening while tracking eastward over New York. Widespread showers taper from west to east by Tuesday morning as low pressure system weakens. A few showers will be possible Tuesday afternoon as mid level moisture remains and weak shortwave moves toward the mountains out of Ohio. A surface ridge builds from the west Tuesday night which will allow patchy valley fog to develop. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 230 PM Sunday... A broad upper level trough pattern remains overhead through the end of the week keeping chances of afternoon and evening showers in the forecast. Afternoon temperatures will trend warmer through the end of the weak as a ridge builds from the southwest. There is uncertainty on how much of a hold the ridge will take heading into the weekend. For now, have continued to allow the broad brushed mountain showers through the end of the extended. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 210 PM Sunday... Entering into the evolution phase of afternoon showers and thunderstorms at the start of this issuance, with activity streaming in a SW to NE fashion. Brief flight restrictions and an uptick in wind gusts may be observed within showers or storms that pass over a TAF site, so opted to use tempos with mention of potential need for AMDs later into the afternoon pending radar trends. An encroaching cold front will support prolonged convection into overnight tonight with low stratus and/or vsby restrictions from fog also in the cards. Overall, flight conditions tonight look to be tarnished with very little improvement until after Monday morning. Outside of strong thunderstorms, surface winds remain light and variable through much of the TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Onset timing and location of convection and/or intensity of reduced flight conditions may vary. Timing/development of widespread MVFR/IFR/LIFR restrictions late tonight may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z MONDAY... Brief IFR in showers and storms through Monday. IFR fog possible Wednesday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...KH/MEK NEAR TERM...MEK SHORT TERM...KH LONG TERM...KH AVIATION...MEK
Hazardous weather outlook, Aug 21, 9:28 AM EDT, 7 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 928 AM EDT Sun Aug 21 2022 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026- 029-221330- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer- 928 AM EDT Sun Aug 21 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. A slight risk for severe thunderstorms exists this afternoon and evening. Damaging winds and large hail are the primary threats. In addition, heavy downpours may lead to localized flooding issues, particularly if repetitive storms occur over a location. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional showers and storms, some with heavy downpours are expected on Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ027-028-030>034-039-040-515>526-221330- Dickenson-Buchanan-Clay-Braxton-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 928 AM EDT Sun Aug 21 2022 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. A marginal risk for severe thunderstorms exists this afternoon and evening. Damaging winds are the primary threat. In addition, heavy downpours may lead to localized flooding issues particularly if repetitive storms occur over a location. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional showers and storms, some with heavy downpours are expected on Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 21, 1:35 PM EDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
135 PM EDT Sun Aug 21 2022
OHZ066-211800-
Perry OH-
135 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of northwestern Perry
County through 200 PM EDT...
At 135 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thornport, or near Somerset, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Thornport, Harbor Hills, Thornville and Glenford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3993 8242 3992 8241 3991 8216 3988 8216
3981 8239 3981 8240 3983 8240 3983 8244
3985 8247 3992 8247 3993 8246
TIME...MOT...LOC 1735Z 224DEG 11KT 3986 8237
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KHSpecial weather statement, Aug 21, 3:12 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
312 PM EDT Sun Aug 21 2022
OHZ085-086-WVZ007-211945-
Meigs OH-Gallia OH-Mason WV-
312 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of southeastern Meigs,
eastern Gallia and northwestern Mason Counties through 345 PM EDT...
At 312 PM EDT, Doppler radar was tracking a strong thunderstorm near
Point Pleasant, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pomeroy, Racine, New Haven, Mason, Middleport, Syracuse, Hartford
City, Cheshire and Lakin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3894 8177 3893 8180 3895 8181 3895 8182
3893 8184 3888 8211 3894 8218 3911 8195
TIME...MOT...LOC 1912Z 238DEG 24KT 3893 8210
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
11Special weather statement, Aug 21, 3:29 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
329 PM EDT Sun Aug 21 2022
OHZ084-211945-
Vinton OH-
329 PM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of north central Vinton
County through 345 PM EDT...
At 329 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hocking Hills State Park, or 8 miles north of Mcarthur, moving
northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Vinton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3939 8233 3930 8251 3933 8262 3938 8260
3937 8252 3940 8251
TIME...MOT...LOC 1929Z 218DEG 13KT 3937 8253
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
11The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:09 PM EDT | Special Weather Statement | RLX | Doddridge | 36 min |
| Aug 21, 12:18 AM EDT | Flash Flood Warning | RLX | Doddridge, Harrison, Lewis | 3 hr |
| Aug 21, 2:01 AM EDT | Special Weather Statement | RLX | Lincoln, Logan, Mingo | 44 min |
| Aug 21, 2:39 AM EDT | Special Weather Statement | RLX | Boone, Lincoln, Logan | 51 min |
| Aug 21, 3:16 AM EDT | Special Weather Statement | RLX | Kanawha | 29 min |
| Aug 21, 3:17 AM EDT | Special Weather Statement | RLX | Boone | 28 min |
| Aug 21, 3:43 AM EDT | Special Weather Statement | RLX | Roane | 32 min |
| Aug 21, 3:47 AM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam, Roane | 43 min |
| Aug 21, 4:12 AM EDT | Special Weather Statement | RLX | Clay | 33 min |
| Aug 21, 4:15 AM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Nicholas | 30 min |
| Aug 21, 4:25 AM EDT | Special Weather Statement | RLX | Roane | 35 min |
| Aug 21, 4:44 AM EDT | Special Weather Statement | RLX | Nicholas | 31 min |
| Aug 21, 5:35 AM EDT | Special Weather Statement | RLX | Jackson | 25 min |
| Aug 21, 6:01 AM EDT | Special Weather Statement | RLX | Roane | 44 min |
| Aug 21, 7:06 AM EDT | Special Weather Statement | RLX | Boone | 24 min |
| Aug 21, 7:08 AM EDT | Special Weather Statement | RLX | Braxton, Gilmer | 37 min |
| Aug 21, 7:11 AM EDT | Special Weather Statement | RLX | Logan | 34 min |
| Aug 21, 7:42 AM EDT | Special Weather Statement | RLX | Boone | 33 min |
| Aug 21, 8:14 AM EDT | Special Weather Statement | RLX | Kanawha | 31 min |
| Aug 21, 8:58 AM EDT | Flash Flood Warning | RLX | Boone, Lincoln, Logan | 6 hr |
| Aug 21, 5:08 PM EDT | Special Weather Statement | RLX | Tyler | 37 min |
| Aug 21, 5:49 PM EDT | Special Weather Statement | RLX | Clay | 26 min |
Nearby
Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.